Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

March 28, 20175 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2017, 6:42 PM CDT for 5 counties in Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 6:42 PM CDT (23:42 UTC)
Expired
Mar 28, 2017, 7:15 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ector County, TX, Glasscock County, TX, Martin County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:00 PM CDTHAIL 2.512 W Spraberry, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS54 KMAF 282342
SVRMAF
TXC135-173-317-329-461-290015-
/O.NEW.KMAF.SV.W.0029.170328T2342Z-170329T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
642 PM CDT TUE MAR 28 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Glasscock County in western Texas...
  Southeastern Ector County in western Texas...
  Midland County in western Texas...
  South central Martin County in western Texas...
  Northwestern Upton County in western Texas...

* Until 715 PM CDT

* At 642 PM CDT, a severe thunderstorm was located 13 miles south of
  Cotton Flat, or 17 miles southeast of Odessa, moving north at 50
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Midland, Stanton, Greenwood, Cotton Flat, Midkiff, Spraberry,
  Courtney, Skywest Airport and Pleasant Farms.

THIS INCLUDES Interstate 20 between mile markers 136 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3140 10209 3157 10232 3165 10233 3165 10241
      3219 10187 3186 10154
TIME...MOT...LOC 2342Z 198DEG 42KT 3175 10211 

HAIL...1.00IN
WIND...70MPH
 
$$

29
1 follow-up statement
709 
WWUS54 KMAF 290007
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT TUE MAR 28 2017

TXC135-173-317-329-461-290015-
/O.CON.KMAF.SV.W.0029.000000T0000Z-170329T0015Z/
Glasscock TX-Ector TX-Midland TX-Martin TX-Upton TX-
707 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL GLASSCOCK...SOUTHEASTERN ECTOR...MIDLAND...SOUTH
CENTRAL MARTIN AND NORTHWESTERN UPTON COUNTIES...

At 706 PM CDT, a severe thunderstorm was located near Midland, moving
north at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Midland, Stanton, Greenwood, Cotton Flat, Midkiff, Spraberry,
Courtney, Skywest Airport and Pleasant Farms.

THIS INCLUDES Interstate 20 between mile markers 136 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3140 10209 3157 10232 3165 10233 3165 10241
      3219 10187 3186 10154
TIME...MOT...LOC 0006Z 198DEG 42KT 3203 10200 

HAIL...1.00IN
WIND...70MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:37 PM CDT, 5 minutes earlier.

Area forecast discussion, Mar 28, 6:37 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Tue Mar 28 2017

.UPDATE...
Update for High Wind Warning.

&&

.DISCUSSION...
High based showers in dry air along a Pacific front producing
numerous high wind gusts behind the dryline. Have issued a large
high wind warning for SE NM down to the Rio Grande. May need to
expand this warning across the Permian Basin if the trend
continues.

&&

.AVIATION...
Have thunderstorms and/or high wind and blowing dust in all TAFs.
Expect very strong west wind in the wake of Pacific front.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Mar 28 2017/

DISCUSSION...
Active weather pattern is expected through this evening as a
strong upper level storm system tracks through New Mexico. Strong
lift and instability ahead of the upper low and dryline/cold front
will produce thunderstorms across portions of southeast New Mexico
near the upper low, and especially across the central and eastern
portions of the Permian Basin and Lower Trans Pecos ahead of the
dryline/cold front. Some of the storms will be severe the remainder
of this afternoon and this evening in the eastern Permian Basin
ahead of the dryline and cold front as strong instability and lift
interact with a strongly sheared atmosphere. In addition, winds
will increase significantly across the mountains and the plains
immediate adjacent to the mountains behind a dryline surge. Will
continue the High Wind Warning through 8 pm MDT for the Guadalupe
Mountains and the Wind Advisory for the southeast New Mexico
Plains, Upper Trans Pecos, Van Horn Highway 54 Corridor, Davis
Mountains and Marfa Plateau.

Conditions should improve significantly after midnight as the dry
line/cold front moves into central texas and winds diminish with
nocturnal cooling.

The upper low is forecast to track slowly across the Texas and
Oklahoma Panhandles on Wednesday. Much cooler and below normal
temperatures are expected across southeast New Mexico and much
of west Texas behind the cold front. There will also be a chance
of wraparound cyclonic showers across southeast New Mexico and the
northern and central Permian Basin associated with the upper low.
It will be windy again across the region and Wind Advisories will
probably be needed across portions of the forecast area.

Beyond Wednesday above normal temperatures are expected to resume
again. Another Pacific storm system will approach the region
Friday and will only slowly move through the forecast area
Saturday and Sunday. There are model differences in the track and
intensity of this upper low. However it appears that the bulk of
the precipitation with this system will track east of the forecast
area. At this time it appears that winds will be the main concerns
with this system with breezy to windy conditions developing.

Another system is forecast to track across the central or southern
Plains early to the middle of next week. This system also looks
like it will be mainly a wind producer as well.

FIRE WEATHER...
Will continue the Red Flag Warning through mid evening along and
west of a Seminole to Fort Stockton line. As an upper level storm
system approaches New Mexico late today the associated surface dryline
is sharpening. 20 foot winds of 20 mph or greater are beginning to
materialize in the warning area as the gradient increases. Min rh/s
are a bit more problematic as some areas are currently struggling
to reach 15 percent or less. Will error on the side of caution
and continue the Red Flag Warning due to high temperatures 5-10
degrees above normal and fuels dry enough for high to very high
fire danger. In addition virga showers and dry lightning can not
be ruled out in the Warning area behind the dryline through early
this evening near the upper low.

Mainly poor to fair recovery is expected tonight. Cooler and more
moist conditions are expected tomorrow behind the cold front
across much of the region despite windy conditions expected. The
exceptions could be portions of the Lower Trans Pecos, Big Bend,
Presidio Valley. Later shifts will need to monitor these areas
for a possible Red Flag Warning or Fire Danger Statement.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  69  46  77 /  40  20  10   0
Carlsbad                       48  61  42  80 /  10  30  10   0
Dryden                         54  82  51  83 /  20   0   0   0
Fort Stockton                  52  68  46  81 /  10   0   0   0
Guadalupe Pass                 43  55  43  72 /   0  20   0   0
Hobbs                          45  53  40  75 /  10  30  10   0
Marfa                          42  67  37  76 /   0   0   0   0
Midland Intl Airport           50  65  47  77 /  20  10  10   0
Odessa                         50  61  45  78 /  20  10  10   0
Wink                           50  64  44  80 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

     Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Big Bend Area-Davis/Apache Mountains Area-Guadalupe
     Mountains-Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&
Hazardous weather outlook, Mar 28, 2:00 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are likely over the upper Colorado River
Valley, eastern Permian Basin, Stockton Plateau, and lower Trans
Pecos through late this evening.  Large hail, damaging winds, and
frequent lightning are the main threats from any storms that do
develop.  A Severe Thunderstorm Watch is in effect.

Warm, dry, and windy conditions will result in critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe, Davis, and Apache Mountains through early
evening.  A Red Flag Warning is in effect.

Strong west winds will continue through the Guadalupe Mountains
through early evening.  A High Wind Warning is in effect.  Windy
conditions are also occurring across the Southeast New Mexico Plains,
Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and
Apache Mountains through early evening. A Wind Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few hours of critical fire weather conditions will be possible
along the Rio Grande Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Mar 28, 5:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND DMG MCDONALD OBSERVATORY    30.67N 104.02W
03/28/2017                   JEFF DAVIS         TX   PUBLIC

            NEARBY SHOWERS PRODUCED SEVERE MICROBURST WINDS.

&&

ANDREW.ARNOLD
Special weather statement, Mar 28, 5:46 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT TUE MAR 28 2017

TXZ063-070-282345-
Reagan TX-Glasscock TX-
546 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK AND NORTHERN
REAGAN COUNTIES UNTIL 645 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Midkiff, or 24 miles southwest of Garden City,
moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bigby Corner, Saint Lawrence and North Reagan Fire Station.

LAT...LON 3148 10176 3167 10176 3193 10165 3177 10139
      3162 10127 3150 10127
TIME...MOT...LOC 2246Z 217DEG 27KT 3156 10170

49
Special weather statement, Mar 28, 6:00 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 PM CDT TUE MAR 28 2017

TXZ045-046-050-051-060>062-282345-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Gaines TX-
Winkler TX-
600 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...ANDREWS...WESTERN
MIDLAND...GAINES...WINKLER...WESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms near
Odessa, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Andrews, Seminole, Kermit, Seagraves, Wink, West
Odessa, Goldsmith, Cotton Flat, Lenorah, Midland International Air
and Space Port, Gaines County Airport, Penwell, Gaines County Park,
Winkler County Airport, Notrees, Frankel City, Monahans Sandhills
State Park and Sand.

THIS INCLUDES Interstate 20 between mile markers 91 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3270 10215 3223 10182 3165 10211 3165 10304
      3170 10329 3200 10316 3200 10306 3225 10307
      3296 10276 3296 10257
TIME...MOT...LOC 2300Z 221DEG 43KT 3193 10253

29
Special weather statement, Mar 28, 6:03 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT TUE MAR 28 2017

NMZ028-033-034-TXZ058>060-067-282345-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
603 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...REEVES...WARD...WESTERN WINKLER...NORTHEASTERN CULBERSON AND
LOVING COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 602 PM CDT/502 PM MDT/, Doppler radar was showers containing
very strong winds near Toyah, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these showers.

Locations impacted include...
Carlsbad, Pecos, Monahans, Kermit, Jal, Wink, Toyah, Orla, Mentone,
Loving, Wickett, Thorntonville, Barstow, Pyote, Avalon, Royalty,
Halfway, Red Bluff Reservoir, Saragosa and Winkler County Airport.

This includes the following highways...
 Interstate 10 between mile markers 208 and 227.
 Interstate 20 between mile markers 8 and 83.

LAT...LON 3263 10438 3267 10352 3147 10277 3133 10290
      3137 10301 3086 10350 3128 10416
TIME...MOT...LOC 2302Z 220DEG 42KT 3137 10382

29
Local storm report, Mar 28, 6:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             ODESSA                  31.85N 102.37W
03/28/2017  E1.50 INCH       ECTOR              TX   TRAINED SPOTTER

            QUARTER TO PINGPONG BALL HAIL REPORTED.

&&

MSCHULDT
Local storm report, Mar 28, 6:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 SSW ODESSA            31.83N 102.38W
03/28/2017  E1.00 INCH       ECTOR              TX   PUBLIC

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:37 AM CDTRed Flag WarningMAFAndrews, Gaines, Loving, Pecos, Ward, Winkler17 hr
Mar 28, 3:41 AM CDTHigh Wind WarningMAFLoving, Pecos, Ward, Winkler18 hr
Mar 28, 3:41 AM CDTWind AdvisoryMAF15 hr
Mar 28, 1:25 PM CDTSpecial Weather StatementMAFGlasscock35 min
Mar 28, 1:45 PM CDTSpecial Weather StatementMAFScurry45 min
Mar 28, 2:01 PM CDTSpecial Weather StatementMAFUpton44 min
Mar 28, 2:07 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
Mar 28, 2:15 PM CDTSpecial Weather StatementMAFHoward45 min
Mar 28, 2:24 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry66 min
Mar 28, 2:31 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell59 min
Mar 28, 2:59 PM CDTSevere Thunderstorm WarningMAFReagan, Upton61 min
Mar 28, 3:27 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Mar 28, 3:53 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry112 min
Mar 28, 3:55 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Mar 28, 3:56 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan34 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock25 min
Mar 28, 5:08 PM CDTSpecial Weather StatementMAFAndrews, Ector, Ward, Winkler52 min
Mar 28, 5:13 PM CDTSpecial Weather StatementMAFJeff Davis, Reeves47 min
Mar 28, 5:46 PM CDTSpecial Weather StatementMAFGlasscock59 min
Mar 28, 5:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan62 min
Mar 28, 6:00 PM CDTSpecial Weather StatementMAFAndrews, Ector, Gaines, Martin, Winkler45 min
Mar 28, 6:03 PM CDTSpecial Weather StatementMAFLoving, Reeves, Ward, Winkler42 min
Mar 28, 6:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland45 min
Mar 28, 6:52 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.